MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW, T10 FULL THREAD, 2.7MM/L16MM; SCREW, FIXATION, BONE

STRYKER GMBH LOCKING SCREW, T10 FULL THREAD, 2.7MM/L16MM; SCREW, FIXATION, BONE
Catalog Number 657016
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/25/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device will not be returned.If additional information becomes available, it will be provided in a supplemental report.
 
Event or Problem Description
As reported: "during surgery today, the doctor decided to place a lateral fibula plate.The procedure started with the placement of the most distal screws.The doctor chose to use 2.7 mm locking screws, so the assistant provided the 2.0 mm drill and the corresponding guide.When attempting to place the screws, none of the three locked.The assistant suggested that the doctor orient the screws in a different direction.With this adjustment, two of the screws successfully locked, but the third one did not lock in any direction the doctor tried".
 
Additional Manufacturer Narrative
The reported event could not be confirmed since the device was not returned for evaluation and no other evidence in the form of medical records and images were provided.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.More detailed information about the complaint event in terms of medical records such as x-rays as well as the affected device must be available in order to determine the root cause of the complaint event.Related to the reported failure mode regarding the locking of the variax2 screw it can be mentioned that as part of our post market surveillance activities a potential non-conformity report was initiated to address similar events related to the variaax2 locking feature.The deep investigation of the nc revealed that the application of over torque during insertion was the root cause of the event.This leads to the damage of the smart lock technology below the head.Also, the operative technique and the instructions for use provide some key information with respect to screw insertion: the elongated oblong hole is designed to assist in allowing flexibility with plate placement.A non-locking screw can be initially placed through the hole, allowing for some stability until the ideal plate placement is determined.This hole will not accept a locking screw.The drill guide is designed to limit drilling to a plus 15 or minus 15 degrees angle with respect to the plate.Drilling at an angle greater than plus 15 or minus 15 degrees may prevent locking from taking place and should be avoided.Although the locking and non-locking screws found in the variax 2 system are self-tapping, when encountering hard bone a tap may be required.If the device is returned or if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
As reported: "during surgery today, the doctor decided to place a lateral fibula plate.The procedure started with the placement of the most distal screws.The doctor chose to use 2.7 mm locking screws, so the assistant provided the 2.0 mm drill and the corresponding guide.When attempting to place the screws, none of the three locked.The assistant suggested that the doctor orient the screws in a different direction.With this adjustment, two of the screws successfully locked, but the third one did not lock in any direction the doctor tried.".

Brand Name
LOCKING SCREW, T10 FULL THREAD, 2.7MM/L16MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
GM   D-79111
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20030954
Report Number0008031020-2024-00330
Device Sequence Number3035481
Product Code HWC
UDI-Device Identifier07613327069297
UDI-Public(01)07613327069297(10)1000417879
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K180500
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number657016
Device Lot Number1000417879
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/25/2024
Supplement Date Received by Manufacturer10/09/2024
Initial Report FDA Received Date08/22/2024
Supplement Report FDA Received Date11/05/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/14/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown